MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the coring knife from the implant kit was blunt and the surgeon was unable to punch the heart muscle with it.The replacement stand-alone coring knife was opened.However, it was also found to be blunt.The surgeon then used scissors and a scalpel.
 
Additional Manufacturer Narrative
B5: additional information.D4 : serial number added.D10: product return date added.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
Additional information was received that the surgeon mentioned that the coring knife felt blunt at the very beginning.There was no patient consequence or delay in surgery as a result of the event.
 
Additional Manufacturer Narrative
Section d4 - serial number - corrected.Section d4, primary udi number: corrected.Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number: (b)(6), did not confirm a device-related issue that would have contributed to the reported event.Microscopic inspection of the coring knife was performed, and some areas of rust were observed along the blade edge, consistent with fluid contact during the patient's implant surgery.Additional microscopic inspection revealed that the blade edge had multiple imperfections, consisting of small voids, but the majority of blade appeared unremarkable.A cut test was performed with the returned coring knife and a foam mat.The coring knife felt comparable to the same cut test performed with a test coring knife.The observed damage on the returned knife did result in added tactile feedback during the cut but no additional force or rotation of the knife was required to complete the cut.Review of manufacturing documentation found no deviations from manufacturing or quality specifications.In addition, a capa was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) is currently available.Section 1, "introduction," lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures,¿ provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19602609
Report Number2916596-2024-03759
Device Sequence Number11598348
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/03/2026
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2024
Supplement Date Received by Manufacturer07/23/2024
09/09/2024
Initial Report FDA Received Date06/24/2024
Supplement Report FDA Received Date08/07/2024
09/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown